CSN Login
Members Online: 11

Infection during chemo

gayj
Posts: 40
Joined: Jun 2001

During the time when my WBC was lowest after my first A/C treatment, I developed an infection and abcess in the breast where I had a lumpectomy. They treated it with an anti-biotic but it didn't go away so they had to incise it, drain it and clean it out (day surgery). It caused my 2nd round of chemo to be postponed a week, but I finally had it 2 weeks ago. Now I am again at my low point (neutraphils 200) and the infection is showing up again! Once again, they're treating it with antibiotics, but it seems to be getting worse rather than better (although at this point there's no evidence of an abcess; just redness, heat and some pain). Has this happened to anyone else? How was it treated? What was the outcome? I'm paranoid about doing any more treatments until this thing clears up. What happens if I delay chemo 1, 2 or 3 weeks beyond the time when I'm supposed to have it again (which is this Fri. June 29)? You're experience/input would be much welcomed! Thanks. - Gay

cherdaetwyler
Posts: 165
Joined: Dec 2000

Gay, I think you should definitely consider postponing more chemo until the infection is gone and consider doing something herbal to improve the state of your immune system.

I took bovine colostrum during the weeks between my chemo treatments...started each time on the third day after chemo and stopped 3 days before the chemo day. Even though my neutrophils bottomed out, I always bounced back and did not get any infections.

I actually had an staph infection in my port insertion site when I started chemo the first treatment (was on antibiotics when I started the course) and the infection was gone by the end of the first week.

You have the right to tell the doctor you want to delay the chemo until the infection is totally cleared.

cher

jeancmici
Posts: 682
Joined: Feb 2001

Hi Gay,

You might ask your doctor about neupogen shots to boost your WBC. I don't think I ever went below 500, but 200 maybe needs some help. I agree with Cher that you should tell the doctor you want to postpone the treatment. That won't be a problem. I postponed one a week for less of a problem than you have. I think I just wanted to feel stronger and the doctor agreed.

Good Luck to you - be your own best friend and do what you feel you need to do.

Jean

24242
Posts: 1417
Joined: Mar 2001

Hi Gay
I experienced much the same after my second chemo but my infection was a rager and almost died. Your body is doing well if the infections hasn't gone out of control and turned into a blood infection like mine did. There is a shot you can take if this persists. Neuporgen, sperns bone marrow to make white cells many of us have had it. You must remember how your body is reacting is what the chemo is suppose to do. Delaying chemo only prolongs the process. If your body isn't ready then they won't give it to you.
I had an abcess that had to be drained only after the infection persisted. It never did really clear up until after treatments but I was helped by getting these shots for a few days after treatments.
Hang in there,
24242Tara

shawna
Posts: 29
Joined: May 2001

Please delay chemo. Some of you know that I lost my grandmother to Septic Shock only three weeks ago. An unknown infection was not detected and although she had a cough, fever, thrush and laryngitis, they gave her chemotherapy. Now one note is that the kind of chemo they were giving her was cisplatin and navelbine. Cisplatin is very toxic and might have had something to do with it. She went from walking around the house to looking tired to passing out into the floor in two days. I would never do anything to cause false alarm. However, I would give anything to change what happened to my grandmother and I vow to prevent this from happening to anyone else. Once the infection spread, she had no immune system to fight with. She died 42 days after diagnosis of lung cancer. We thought we would have her longer, she had beat cancer three other times. She just wanted a little more time. Talk to your doctor about the risks of getting sepsis or Neutropenia. I read that treatment for neutropenia is high powered IV antibiotics and perhaps a short hospital stay. As well as delay or reduction of chemotherapy. Good luck and I will prey for you. Shawna

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network